metformin and blood work


vicky monen
 

HI,

When pulling the blood work for insulin after starting a horse on metformin,  do you still give the  metformin at the same time of day which you have been giving for the past week? Do you hold off on giving the metformin until after the blood draw, or does it matter?   This is strictly to see the results of the 1 weeks worth of metformin.  Any other restrictions needed for this process?   No exercise that day, no grain for 4 hrs prior to draw? 

I am only drawing the blood for the insulin as his ACTH is always within low normal range. 

Thanks,
--
Vicky Monen and Samson

Aug 2015, Alpharetta Ga.

https://ecir.groups.io/g/CaseHistory/album?id=1226

https://ecir.groups.io/g/CaseHistory/files/Vicky%20and%20Samson


 

Hi Vicky,
There are no special considerations for testing once on metformin.  The test should be the same as regular testing for insulin resistance as described in the files.  There is much more information there but I believe these details are what you’re asking about.

“make sure the blood is drawn at least 4 hours after the first meal of the day and feed at 4 hour intervals or keep some hay in front of the horse until the testing is done. The horse should not be fed any grain prior to testing. The horse also should not be exercised within 4 hours of the test and avoid shipping before testing”
--
Martha in Vermont
ECIR Group Primary Response
July 2012 
 
Logo (dec. 7/20/19), Tobit(EC) and Pumpkin, Handy and Silver (EC/IR)

Martha and Logo


 
 


Eleanor Kellon, VMD
 

Vicky,

Give the metformin as usual. It doesn't matter when you test compared to giving it.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001


vicky monen
 

Hi,
I reread The metfornin protocol and it mentions not to give with nsaids.  My boy gets his feet worked on tomorrow and he usually gets 5cc of banamine for his arthritis in hind end for comfort with farrier work. Does that mean not to give nsaid at all on same day with metformin? It sounded like the issues were more related to mouth ulcers versus drug interactions. Is there  any counterindication with the two meds. Or can it be given as long as it's spaced out in a certain time line from each other? 

Still waiting for my insulin results to see how metfornin worked within first 7 days and if continuing is needed, or it can be stopped.

Thanks for any suggestions! 
--
Vicky Monen and Samson

Aug 2015, Alpharetta Ga.

https://ecir.groups.io/g/CaseHistory/album?id=1226

https://ecir.groups.io/g/CaseHistory/files/Vicky%20and%20Samson


 

Hi Vicky,
You are correct in thinking ulcers is the common denominator there.  I don’t think a dose or two of NSAIDs will cause any harm.  There are likely a lot of horses out there on metformin and NSAIDs, including one of mine, years ago.
--
Martha in Vermont
ECIR Group Primary Response
July 2012 
 
Logo (dec. 7/20/19), Tobit(EC) and Pumpkin, Handy and Silver (EC/IR)

Martha and Logo


 
 


vicky monen
 

Hi,
My boy has lost a noticeable amount of weight since just starting the metformin over  2 weeks ago.  Since he is dropping weight so fast, which I assume/hope should also be a reflection of where his insulin will be.  His hips are really starting to look too sucken in and he is starting to look ribby. Which is difficult to imagine for a normally over weight thick chunky haflinger. This is the thinnest he has ever been.  So the metformin appears to be working.  

Since I will probably not be getting my insulin results in this week due to the holidays,  should I stop the metformin now?  When vet came last week to draw the blood for insulin, she stated he has lost  too much weight since her last visit and he needs to put weight/muscle back on.  She suggested to add more protein or fats now.  I had barn manager increase hay and stabul 1 instead, as of last week. 

Today he looks to  have lost even more weight since last week and his hips look worse and he looks even more ribby as well.   I am concerned as I don't want him to lose too much weight going into winter.   (which I cant believe I am even saying that about him)  Is it possible that the metformin can cause too much weight loss?  

My goal was to give the metformin and by 7 days, test insulin, then decide if I should keep him on it longer, or stop it once goal was met.   I wasn't expecting for such a fast and drastic weight loss.  

Any thoughts and suggestions would be greatly appreciated!
--
Vicky Monen and Samson

Aug 2015, Alpharetta Ga.

https://ecir.groups.io/g/CaseHistory/album?id=1226

https://ecir.groups.io/g/CaseHistory/files/Vicky%20and%20Samson


Eleanor Kellon, VMD
 

Rapid and extensive weight loss is not typical of metformin.  Something else is going on. Check his mouth for ulcers that may be keeping him from eating. Make sure he is getting the correct dose. Ask the barn staff if he's leaving food or wasting hay. I would also ask your vet for a complete physical and blood work up.

BTW, metformin isn't something you can just stop without insulin going up again.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001


vicky monen
 

Hi,

I did not realize once starting the metformin, it was going to be permanent.  My vet was not clear on that when she suggested it.  Vet has him on 30 (500mg) tablets once daily for 30 days, mixing it with mylanta . He is approx 925lb. Just to confirm he will need to stay on this permanently?

I did get his prascend up to 2 mg once a day by October.   I tested his insulin on 10-7-21 which was 2 weeks after he had been increased to the 2mg per day.  Could this be what has affected his weight loss?  It would now be 2 months on that 2 mg 1x day dose of prascend. 

He is eating his grain and hay with no issues.  He is perky and completely normal acting.   

I will check his mouth for ulcers, but he is showing no outward signs of that. 

I will also have the vet back out to do more blood work, check up, fecal and check his teeth.  

I will also re-check his EPM numbers to date.  

Thank you for your suggestions. 

--
Vicky Monen and Samson

Aug 2015, Alpharetta Ga.

https://ecir.groups.io/g/CaseHistory/album?id=1226

https://ecir.groups.io/g/CaseHistory/files/Vicky%20and%20Samson


Eleanor Kellon, VMD
 

The correct metformin dose for his weight would be 25 of the 500 mg tablets twice a day (total of 50 per day). It is used indefinitely, or until it stops working, unless you can make a major change in diet or exercise.

Prascend won't cause weight loss either, unless it makes them eat a lot less.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001